Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Topeka, KS

June 12, 2005Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 12, 2005, 3:37 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 3:37 PM CDT (20:37 UTC)
Expired
Jun 12, 2005, 6:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:23 PM CDTHEAVY RAIN 14 Nne Topeka, KS1 INCH OF RAIN MEASURED IN 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 122040
FFWTOP
KSC045-087-177-122330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 630 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAINS FROM A LINE OF SEVERE THUNDERSTORMS MOVING        
  NORTHEAST AT 40 MPH OVER THE WARNED AREA. RAINFALL OF ONE TO 
2        INCHES IN LESS THAN ONE HOURS TIME WILL PRODUCE 
FLASH                FLOODING...ESPECIALLY IN URBAN AREAS AND OTHER 
POOR DRAINAGE         AREAS. STREETS...ROADS AND INTERSECTIONS WILL 
FLOOD QUICKLY.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  TOPEKA...
  OSKALOOSA...
  BALDWIN CITY...
  AUBURN...
  CLINTON...
  EUDORA...
  LECOMPTON...
  SILVER LAKE...
  ROSSVILLE...
  OZAWKIE...
  VALLEY FALLS...
  PERRY LAKE...
  CLINTON LAKE...
  
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3888 9592 3887 9550 3875 9549 3874 9505
      3894 9506 3897 9519 3940 9518 3940 9556
      3921 9558 3920 9599 3901 9593

$$
1 follow-up statement
000 
WGUS73 KTOP 122156
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
455 PM CDT SUN JUN 12 2005

KSC045-087-177-003-059-031-111-139-122345-
JEFFERSON-SHAWNEE-DOUGLAS-ANDERSON-FRANKLIN-COFFEY-OSAGE-LYON-
455 PM CDT SUN JUN 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR 
DOUGLAS...SHAWNEE AND JEFFERSON COUNTIES...FOR COFFEY...LYON AND 
OSAGE COUNTIES UNTIL 545 PM...AND FOR ANDERSON AND FRANKLIN COUNTIES 
UNTIL 645 PM...

SOME LOCATIONS IMPACTED INCLUDE...
LAWRENCE...TOPEKA...EMPORIA...OSKALOOSA...EUDORA...VALLEY FALLS... 
PERRY LAKE...BURLINGTON...CLINTON LAKE AND GARNETT AND OTTAWA. 

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A WIDE AREA OF THUNDERSTORMS WITH POCKETS OF VERY HEAVY 
RAIN....EXTENDING GENERALLY FROM THE KANSAS CITY AREA SOUTH TO THE 
OKLAHOMA BORDER...AND WEST INTO CENTRAL KANSAS. RADAR ESTIMATED 
BETWEEN ABOUT ONE INCH TO NEARLY 3 INCHES OF RAIN HAVE FALLEN OVER 
PARTS OF THE AREA SINCE ABOUT 2 PM.

FLASH FLOODING HAS BEEN REPORTED IN LYON COUNTY WHERE WATER HAD 
CLOSED SOME ROADS...AND IN OSAGE COUNTY AT OSAGE CITY. NUMEROUS 
OTHER COUNTIES HAVE REPORTED WATER RUNNING OVER ROADS...BANKFUL 
DITCHES AND PONDING OF WATER IN LOW LYING AREAS AND INTERSECTIONS.

THE RAIN WILL CONTINUE OVER THE ENTIRE AREA FOR THE NEXT SEVERAL 
HOURS.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

LAT...LON 3888 9592 3887 9550 3875 9549 3874 9505
      3894 9506 3897 9519 3940 9518 3940 9556
      3921 9558 3920 9599 3901 9593

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 4:50 AM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 4:50 AM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT SUN JUN 12 2005

.DISCUSSION...
LOTS OF WATER ALREADY FALLEN AND SOME MORE YET TO COME. PRECIPITABLE
WATER VALUES CONTINUE FCST HIGH...150-175% OF NORMAL. WITH GOOD
DYNAMICS COMING INTO PLAY LATER TODAY AND TONIGHT...MUCH OF THIS
WATER WILL BE RELEASED AS HEAVY RAIN. A FLOOD WATCH WAS HOISTED
SATURDAY EVENING AND I WILL CONTINUE IT THROUGH SUNDAY NIGHT. FFG
VALUES NOT MUCH ABOVE 1 INCH AT BEST...SO ADDITIONAL RAIN WILL ONLY
ADD TO THE PROBLEMS.

WITH CLOUDS AND PCPN AROUND THIS MRNG...NOT SURE HOW MUCH SUN WILL
BREAK THROUGH THIS AFTERNOON. HAVE OPTED TO HEDGE DOWN A BIT ON
TEMPERATURES WITH LARGE PRECIP SHIELD HANGING TOUGH MUCH OF THE
MORNING...THEN CLOUDS SLOWLY BREAKING THIS AFTN.

WILL CONTINUE TO FOLLOW THE GFS FCST THIS CYCLE. THUS WOULD EXPECT
INCREASING SHEAR BY MONDAY...BUT SFC BNDRY MAY BE EAST OF US BY LATE
AFTN. IF IT SHOULD SLOW A BIT...COULD BE REGENERATION OF SEVERE
STORMS ALONG BNDRY BY LATE AFTN ERN KS OR WRN MO. TIME WILL TELL.

FOR NOW...WILL DROP ANY MENTION OF PCPN AFTER TMRW AFTN. DRYER AIR
MOVING IN ON WEST TO NORTHWEST WINDS. REST OF WEEK LOOKS QUIET AS
UPPER RDG BUILDS INTO PLAINS AND BECOMES NEARLY STATIONARY OVER HIGH
PLAINS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ALL OF CWA TODAY AND TONIGHT.

&&
Hazardous weather outlook, Jun 12, 9:38 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN JUN 12 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
938 AM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORMS ARE EXITING NORTHEAST AND EAST CENTRAL KANSAS
AT MID MORNING...MORE STORMS WITH ADDITIONAL HEAVY RAIN WILL MOVE
BACK INTO THE ENTIRE AREA FROM THE SOUTHWEST BY EARLY AFTERNOON.

THE STORMS WILL LINGER OVERNIGHT AND AGAIN PRODUCE POCKETS OF VERY
HEAVY RAIN THAT WILL LEAD TO FLOODING OR FLASH FLOODING. ONLY A FEW
OF THE STORMS COULD BE SEVERE WITH GUSTY WINDS AND HAIL...WHILE THE
MAIN HAZARD WILL BE VERY HEAVY RAIN AND FLOODING. SOME RIVERS AND
COUNTIES ARE ALREADY IN FLOOD SO CHECK FLOOD STATEMENTS AND WARNINGS
FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME AGAIN WITH HEAVY RAIN...WILL LINGER INTO
MONDAY MORNING...MAINLY OVER NORTHEAST AND EAST CENTRAL KANSAS. A
FEW OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS BUT THE MAIN
HAZARD WILL BE FLOODING. AFTER MONDAY NO HAZARDOUS WEATHER IS
EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT...AND THEY ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 12, 2:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             6 N EMPORIA             38.49N 96.18W
06/12/2005  0.88 INCH        LYON               KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 12, 2:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             4 SSE BUSHONG           38.59N 96.23W
06/12/2005  0.75 INCH        LYON               KS   TRAINED SPOTTER

            HAIL LASTED ABOUT 1 MINUTE.

&&

STRASSBERG
Local storm report, Jun 12, 3:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     2 E OSAGE CITY          38.63N 95.79W
06/12/2005  65 MPH           OSAGE              KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Jun 12, 3:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             OSAGE CITY              38.63N 95.83W
06/12/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

            PEA TO SOME NICKEL SIZE HAIL IN OSAGE CITY.

&&

STRASSBERG
Local storm report, Jun 12, 3:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
06/12/2005  65 MPH           OSAGE              KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS. ALSO PEA TO DIME SIZE HAIL.

&&

STRASSBERG
Local storm report, Jun 12, 3:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     5 ENE OSAGE CITY        38.66N 95.74W
06/12/2005  70 MPH           OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:50 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:28 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jun 12, 2:40 PM CDTFlash Flood WarningTOPCoffey, Lyon, Osage3 hr
Jun 12, 3:16 PM CDTSevere Thunderstorm WarningTOPOsage35 min
Jun 12, 3:25 PM CDTSevere Thunderstorm WarningTOPShawnee50 min
Jun 12, 3:39 PM CDTSevere Thunderstorm WarningTOPDouglas51 min
Jun 12, 3:47 PM CDTFlash Flood WarningTOPAnderson, Franklin3 hr
Jun 12, 3:54 PM CDTSevere Thunderstorm WarningTOPJefferson51 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.